Objective: Children with type 1 diabetes are frequently difficult to manage during times of gastroenteritis or poor oral intake of carbohydrates because of mild or impending hypoglycemia. The present study describes the effective use of small doses of subcutaneous glucagon in these children.
Research design and methods: We analyzed 33 episodes of impending or mild hypoglycemia in 28 children (ages 6.6 +/- 0.7 years). All were healthy except for type 1 diabetes and an episode of gastroenteritis. Using a standard U-100 insulin syringe, children ages < or = 2 years received two "units" (20 microg) of glucagon subcutaneously and those ages >2 years received one unit/year of age up to 15 units (150 microg). If the blood glucose did not increase within 30 min, the initial dosage was doubled and given at that time. We used patients' self-glucose monitoring devices, aqueous glucagon, standard insulin syringes, and frequent phone contact with a physician and/or a diabetes nurse educator in this study.
Results: Blood glucose was 3.44 +/- 0.15 mmol/l before and 8.11 +/- 0.72 mmol/l 30 min after glucagon. In 14 children, relative hypoglycemia recurred, requiring retreatment (3.48 +/- 0.18 to 6.94 +/- 0.72 mmol/l). In four children, a third dose was required. The glucagon was well tolerated In 28 of the 33 episodes of impending hypoglycemia, the children remained at home and fully recovered. Five children were taken to their local hospital because of concerns of dehydration or fever, but none for hypoglycemia.
Conclusions: Mini-dose glucagon rescue, using subcutaneous injections, is effective in managing children with type 1 diabetes during episodes of impending hypoglycemia due to gastroenteritis or poor oral intake of carbohydrate.